Not So Pretty in Peach

Depression and I have been companions for years.  Ever since Prozac was introduced, I’ve been on many different meds in search of that one perfect elixir which would finally cure me.   The last daily cocktail consisted of venlafaxine/buspirone/nefazadone for years. But because I live in California, and because I’m a worry wart at heart, I decided I’d like to try tapering off all meds because I didn’t want to get caught after an earthquake without the meds and no place to get more. When it comes to depression versus trying to contend with sudden withdrawal and its attendant probable side effects following an earthquake, what can I say?

Anyway, I started with the buspirone, then went to the nefazadone. I took two years doing this because of my fear of a bad reaction. Had no problems. Then one day I forgot completely to take my nighttime venlafaxine cap (at the time, I was on two 75-mg caps a day). The next morning I experienced vertigo so bad that I couldn’t even get out of bed. Really scared me, since I was alone at the time, so I  asked my psych about tapering the venlafaxine until I was completely off. He changed my RX from 75 mg caps to 37.5 mg pills.

Doc’s instructions were to take 1 pill a.m. and 1 pill p.m. for 2 weeks, then reduce to 1 pill a.m. and 1/2 pill p.m. for a month, then 1/2 pill a.m. and 1/2 pill p.m. for a month, then 1/2 pill a.m. for a month, then nothing. I’m now 2 weeks into the 1/2 a.m. and 1/2 p.m. stage. At each change I’ve suffered a horrible migraine for the first 2 days, which I can only manage with hydrocodone. Shortly before it’s time for me to take the next half-pill, I experience the well-known brain zaps (which I refer to as cartoon ghosts–you know, that sort-of “phhsssht” sound the ghost always makes as it scoots around in the background scaring cartoon characters).

R is headed on a business trip to Asia in a month, and I’d like to be completely off the stuff before he leaves so I know I’ll be all right on my own. I was thinking of speeding up the process but have decided to at least notify my doc of this decision before doing so. It’s a lousy choice between tapering off too early and experiencing worse headaches and ghosts and possibly other side effects and going slowly but alone with the worry that I might have vertigo with no one around to help.  Completely crappy conundrum.

In the interests of adding further experiences to that large body of OMG-I-gotta-get-off-this-drug-but-am-scared-shitless-about-the-ensuing-side-effects literature, I thought it might help me and others to set this down and share what happens.  Barring a devastating earthquake in the next few months, I’ll try to come by often (or whenever the side effects appear) to keep everyone informed.

Explore posts in the same categories: Depression, Health, Memoir

Tags: , , , , , , , , , , , , ,

You can comment below, or link to this permanent URL from your own site.

8 Comments on “Not So Pretty in Peach”

  1. Sarita Says:

    Wishing you health and a lightness of spirit. I never took an antidepressant until I was 35, but it helped immensely. I don’t take anything anymore but am grateful for the choice.


  2. kepadilla Says:

    You are a brave woman. I love you. K

    Sent from my iPad



  3. mothcaterpillar Says:

    Welcome back! I`ll keep my fingers crossed and earthquakes away :-)


Please Post Your Leaving

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Get every new post delivered to your Inbox.

Join 114 other followers

%d bloggers like this: